Alert archive / Michigan / Gale Watches in 2008
Gale Watch 8, NWS Gaylord, MI
NWS Gaylord, MI issued this gale watch at Dec 20, 2008, 4:17 PM EST. It took effect at Dec 21, 2008, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 20, 2008, 4:17 PM EST (21:17 UTC)
- In effect from
- Dec 21, 2008, 7:00 PM EST
- Expired
- Dec 21, 2008, 4:40 AM EST
- In force
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Dec 20, 4:09 PM EST, 8 minutes earlier.
Area forecast discussion, Dec 20, 4:09 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
409 PM EST SAT DEC 20 2008
.SYNOPSIS.../ISSUED AT 409 PM/
A STORM SYSTEM IN THE NORTHERN PLAINS WILL MOVE INTO THE WESTERN
GREAT LAKES THIS EVENING...THEN INTENSIFY OVER NORTHERN MICHIGAN
LATE TONIGHT THROUGH THE DAY SUNDAY. THIS WILL BRING ANOTHER ROUND
OF SNOW AND BLOWING SNOW TO THE REGION THROUGH SUNDAY NIGHT.
ADAM
&&
.SHORT TERM.../ISSUED AT 409 PM/...TONIGHT
LAKE SNOW SHOWERS ACROSS LAKE HURON FINALLY MAKING AN INLAND PUSH
THIS AFTERNOON INTO NE LOWER AND PORTIONS OF EASTERN UPPER MICHIGAN
AS LOW LEVEL FLOW VEERS SE. SOME HEALTHIER SNOW SHOWER ACTIVITY JUST
OFFSHORE BETWEEN THE STRAITS AND PRESQUE ISLE LIGHT AS KAPX RADAR
PICKING UP RETURNS IN THAT AREA AND MCD KEEPS DIPPING TO AROUND 1SM
IN SNOW FROM TIME TO TIME. AS LOW LEVEL FLOW FURTHER STRENGTHENS
THIS EVENING AHEAD OF THE UPSTREAM SYSTEM...AREAS AROUND THE STRAITS
AND A PORTION OF NE LOWER MICHIGAN WILL BE THE MAIN FOCUS FOR LAKE
SNOWFALL THIS EVENING. GIVEN THE CURRENT DRY AIRMASS AND LOW
INVERSION HEIGHTS...DON/T THINK ACCUMULATIONS WILL GET TOO OUT OF
HAND. BUT THEN AGAIN WITH THE VERY COLD AIRMASS/HIGH SNOW-WATER
RATIOS...MAY NOT TAKE MUCH TO GET A FEW INCHES OF FLUFF EITHER.
ATTENTION THEN TURNS TO THE UPSTREAM WAVE CHUGGING ALONG THROUGH THE
NRN PLAINS THIS AFTERNOON. NOT MUCH OF A SFC RESPONSE AT THIS POINT
APPARENTLY THE RESULT OF A FAIR AMOUNT OF LOW LEVEL STABILITY ACROSS
THE NRN PLAINS. BUT AS THIS WAVE PUSHES INTO THE UPPER MIDWEST THIS
EVENING AND FURTHER DEEPENS/CLOSES OFF...LOW LEVEL CIRCULATION
EXPECTED TO SPIN UP OVER THE WESTERN GREAT LAKES THEN SLIDE UP AND
PIVOT THROUGH NRN MICHIGAN LATE TONIGHT THROUGH SUNDAY.
BUT DESPITE THE GREAT DYNAMIC SETUP...SYSTEM DOESN/T HAVE A
TREMENDOUS AMOUNT OF MOISTURE TO WORK WITH AND ON IT/S OWN MIGHT
BRING ONLY ADVISORY TYPE ACCUMULATIONS THROUGH THE REGION. BUT...
HAVE TO ADD THE LAKE ENHANCEMENT POTENTIAL ON BOTH THE FRONT END
TONIGHT THROUGH MIDDAY SUNDAY (SE FLOW) AS WELL AS THE BACK END (NNW
FLOW) LATER SUNDAY AND SUNDAY NIGHT (SEE DISCUSSION BELOW FOR MORE
DETAILS). ADD TO THAT THE POTENTIAL FOR A CONVERGENCE DRIVEN BAND OF
HEAVIER SNOW PIVOTING ACROSS NRN LOWER MICHIGAN SUNDAY WITH THE
CIRCULATION...MAY END UP WITH 24 HOUR WARNING CRITERIA SNOW FOR A
GOOD PORTION OF THE CWA JUST BY VIRTUE OF A STEADY SNOW OVER A
PROLONGED PERIOD OF TIME. SO...BASED ON SNOW ACCUMULATIONS TONIGHT
THROUGH SUNDAY NIGHT WILL UPGRADE A GOOD PORTION OF THE GOING WATCH
TO A WARNING FOR COUNTIES PRIMARILY NORTH OF M-72 BUT WITH MOST OF
NW LOWER MICHIGAN THROWN IN TO COVER LAKE EFFECT ON THE BACK END. SE
COUNTIES AS WELL AS CHIPPEWA COUNTY LOOKING TO GET THE LEAST
SNOWFALL AND WILL PUT THEM INTO AN ADVISORY.
ADAM
&&
.LONG TERM.../ISSUED AT 409 PM/...SUNDAY AND BEYOND
SUN THRU TUE...MAIN FOCUS ON CLOSED LOW TRACKING OVERHEAD INTO SUN
EVENING...FOLLOWED BY ADDITIONAL LAKE EFFECT CONCERNS INTO MON.
SHOULD SEE WIDESPREAD SNOW ONGOING MAINLY ALONG/NORTH OF M-72 AT 12Z
IN PRONOUNCED 850-700MB TROWAL AXIS/DEEP LAYER -DIVQ...LIKELY
ENHANCED TO SOME DEGREE ACRS NORTHEAST LOWER/HIGHER TERRAIN OF
CENTRAL COUNTIES UNDER LOW LEVEL EAST/NORTHEAST FLOW REGIME. FARTHER
SOUTH...APPEARS PRECIP MAY BECOME MORE SHOWERY FOR A TIME AS MODEST
800-600MB LAPSE RATE PLUME TRACKS THRU THE REGION IN ASSOCIATION
WITH THE UPR LOW...WITH TIME HEIGHTS SUGGESTING THETA-E LAPSE RATES
BUMPING TOWARD NEGATIVE TERRITORY (INDICATIVE OF MID LEVEL
INSTABILITY). ALL THE WHILE...LAKE ENHANCEMENT ON THE LAKE MICHIGAN
SIDE WILL INCREASINGLY COME INTO PLAY FOR THE AFTN AS SFC-800MB FLOW
KICKS MORE NORTH THEN NORTHWESTERLY...ALL WHILE LOW LEVEL
CONVERGENCE REMAINS STRONG INTO THE CENTRAL COUNTIES AS TROUGH AXIS
PIVOTS SOUTH THRU EARLY EVENING. STILL SOME DISCREPANCIES WITH
REGARD TO BEST LOW LEVEL CONVERGENCE...WITH 12Z NAM DISPLACING THE
BOUNDARY A BIT FARTHER NORTH...OWING TO BOTH ITS STRONGER (AND
PREFERRED) SFC REFLECTION...AS WELL AS LIKELY SOME LAKE INFLUENCE.
THIS ALL PLAYS INTO ADDITIONAL ACCUMULATIONS THRU THE AFTN AS ANY
SMALL CHANGE IN PLACEMENT LIKELY TO HAVE BIG RAMIFICATIONS ON LOW
LEVEL FLOW REGIME FROM M-32 ON SOUTH. OVERALL APPEARS AN ADDITIONAL
1 TO 3 INCHES A GOOD BET THRU THE DAY...LOCALLY ENHANCED OVR
NORTHEAST LOWER (VICINITY ALPENA/ROGERS CITY) AS WELL AS WEST OF
M-37 INTO NORTHWEST LOWER.
SUN NIGHT INTO MON...EVENT TRANSITIONS TOWARD A MORE PURE LAKE
EFFECT SCENARIO AS SYNOPTIC MOISTURE WANES AND INVERSION HEIGHTS
CRASH BACK DOWN BELOW 800MB. HOWEVER...GIVEN PROPENSITY FOR LAKE
EFFECT TO BE HARD TO BREAK DOWN ONCE INITIATED...FULLY EXPECT SOME
ADDITIONAL LIGHT ACCUMULATIONS TO MAKE THEIR WAY INTO PRIMARILY
NORTHWEST LOWER AS LOW LEVEL BACKS MORE NORTHWEST THEN WEST AS RIDGE
AXIS SLIPS INTO THE OHIO VALLEY. INTO TUESDAY...ATTENTION TURNS TO
NEXT WAVE EMERGING ONTO THE SOUTHERN PLAINS...WITH ELONGATED WARM
ADVECTION AXIS OF SNOW EXPECTED TO TAKE SHAPE ACRS NORTHERN MICHIGAN
(MORE ON THIS SYSTEM BELOW).
LATER PERIODS (TUE NIGHT INTO SAT)...ACTIVE WX PATTERN TO PERSIST
THRU THE EXTENDED AS FAIRLY STABLE 3-WAVE HEMISPHERIC PATTERN
CONTINUES...WITH PLACEMENT OF UPR TROUGHING FOCUSED ON THE WESTERN
CONUS AND VARIOUS PIECES OF ENERGY EJECTING TOWARD THE NORTHERN
GREAT LAKES THRU THE PERIOD. INITIAL WAVE OF CONCERN JUST NOW
ENTERING THE GULF OF ALASKA...BUT PROGGED BY GFS/ECMWF/CANADIAN TO
DRIVE A COLD FRONT TOWARD THE REGION WED-ISH TIMEFRAME. BIGGEST
POINT OF CONTENTION BETWEEN MODELS REMAINS DEGREE OF SFC WAVE
DEVELOPMENT ALONG SAID FRONT...WITH GUIDANCE CONTINUING TO STRUGGLE
WITH PLACEMENT (OR EVEN EXISTENCE) OF SUCH A FEATURE. ECMWF REMAINS
ADAMANT ABOUT WAVE DEVELOPMENT SLOWING DOWN THE FRONTAL
PASSAGE...AND GIVEN EXPECTED HEALTHY BAROCLINIC ZONE
UPSTREAM...DIFFICULT TO ARGUE WITH ITS SOLUTION. GREAT GULF TAP
EXPECTED AS SOUTHEAST RIDGE RETREATS OVER THE ATLANTIC...HOWEVER
COULD BE SOME SMALL PTYPE CONCERNS OVR THE SOUTH GIVEN STRONG SURGE
OF WARM ADVECTION. HOWEVER...AT THIS JUNCTURE PREFER TO KEEP THINGS
SIMPLE WITH JUST PLAIN SNOW AS TRACK OF THE MID LEVEL WAVE WOULD
SUGGEST ANY MIXING WOULD LIKELY BE BRIEF. CERTAINLY A SYSTEM TO
WATCH...AND WILL LIKELY BE ANOTHER HEADLINE MESS BEFORE ITS OVER.
MOVING ON...PERHAPS A BRIEF PERIOD OF LIGHT LAKE EFFECT INTO
CHRISTMAS DAY...THOUGH NOTHING MAJOR MOISTURE DEPLETING AND FLOW
RAPIDLY BECOMING ANTICYCLONIC. THEREAFTER...ALL EYES FOCUSED ON THE
FRI/SAT TIMEFRAME AS MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST
ADDITIONAL ENERGY EJECTING OUT OF THE SOUTHWEST TOWARD THE WESTERN
GREAT LAKES. REALIGNMENT OF WESTERN CONUS TROUGH PER 2 AND 5 DAY
MEAN HEIGHT FIELDS/GFS ENSEMBLES SUGGESTS SFC LOW MAY WELL CUT UP
WEST OF MICHIGAN THIS GO AROUND...THUS PTYPE CONCERNS EMERGE.
HOWEVER...WILL KEEP THINGS SIMPLE WITH RAIN/SNOW MENTION AT THIS
POINT...THOUGH LINGERING LOW LEVEL EASTERLY FLOW OFF DEPARTING RIDGE
SUGGESTS SOME COMPONENT OF ARCTIC AIR MAY LINGER ACRS PORTIONS OF
THE CWA...SUGGESTING A FREEZING RAIN THREAT AT SOME POINT.
LAWRENCE
&&
.MARINE.../ISSUED AT 409 PM/
DEVELOPING LOW PRESSURE SYSTEM WILL INTENSIFY AS IT MOVES OVERHEAD
AND THEN OFF TO THE EAST LATE TONIGHT AND SUNDAY. SMALL CRAFT
ADVISORIES REMAIN IN EFFECT FOR PLACES WHERE EASTERLY FLOW AHEAD OF
THE SYSTEM WILL BE STRONGEST TONIGHT...NAMELY THE LAKE HURON WATERS
AND WHITEFISH BAY. ADDITIONAL ADVISORIES AND/OR GALE WARNINGS WILL
LIKELY BE NEEDED SUNDAY INTO EARLY MONDAY AS STRONG NW WINDS DEVELOP
BEHIND THE SYSTEM.
JZ
&&
.AVIATION.../ISSUED AT 409 PM/...VALID FOR 18Z TAFS
LAKE SNOW SHOWER ACTIVITY AND MVFR CONDITIONS WILL CONTINUE TO
IMPACT THE APN TERMINAL SITE THROUGH THIS EVENING...WHILE VFR
CONDITIONS SHOULD PREVAIL AT TVC/PLN. THEN...A STORM SYSTEM EXPECTED
TO DEEPEN OVER THE STATE ON SUNDAY WILL BRING A BAND OF SNOWFALL AND
CONDITIONS DETERIOTING TO IFR AT THE TERMINAL SITES...LATE TONIGHT
THROUGH SUNDAY. HEAVIEST SNOWFALL THROUGH MIDDAY SUNDAY WILL BE
FOUND AT APN.
ADAM
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 5 AM EST MONDAY
FOR MIZ008-033>036-041-042.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 5 AM EST MONDAY
FOR MIZ015>032.
LM...GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
LMZ342-344>346.
LH...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY
FOR LHZ345>349.
GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
LHZ347>349.
LS...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST SUNDAY
FOR LSZ321.
&&Hazardous weather outlook, Dec 20, 11:09 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1109 AM EST SAT DEC 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1109 AM EST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT PATCHY FREEZING FOG WILL BE FOUND ACROSS THE REGION THROUGH MIDDAY BEFORE DISSIPATING...BUT MAY LEAD TO HAZARDOUS ROAD CONDITIONS. SNOW WILL DEVELOP TONIGHT...AND COULD BECOME HEAVY AT TIMES OVERNIGHT. SEE ONGOING WATCHES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE INTO SUNDAY NIGHT. HEAVY SNOW IS POSSIBLE SUNDAY. BLOWING AND DRIFTING SNOW IS POSSIBLE SUNDAY NIGHT. SEE ONGOING WATCHES FOR FURTHER DETAILS. ANOTHER WINTER STORM IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS WILL AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 4:16 AM EST | Small Craft Advisory | APX | 3 days | |
| Dec 20, 4:33 PM EST | Winter Storm Warning | APX | Alcona, Alpena, Antrim, Benzie, Cheboygan, Crawford and 11 more | 37 hr |
| Dec 20, 4:33 PM EST | Winter Weather Advisory | APX | Alcona, Antrim, Arenac, Crawford, Emmet, Gladwin and 9 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.